advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From San Antonio, Texas, USA:

My two and half year old son, diagnosed with type 1 diabetes about two months ago, is having some problems with lows. I will take him to the swimming pool with a blood sugar of 171 mg/dl [9.5 mmol/L] and will drop to 40 mg/dl [2.2 mmol/L] after an hour in the kiddie pool. What kind of things can I do to prevent this? Also, in the past six weeks, he has had 16 different days when his numbers were below 60 mg/dl [3.3 mmol/L] (one was as low as 27 mg/dl [1.5 mmol/L]). He hasn't had any seizures or even passed out. We usually get his sugar up to a good range within 15 minutes of a low. How long does it take to get brain damage?

Answer:

It is best to try to prevent all these lows, and sounds like you need to be more proactive with decreases in insulin doses working at those times or immediately after such activity. Using food such as ice cream ahead of time may also provide some long lasting carb effects because of the high fat content. Speak to your son's diabetes team and let them know the problems so you can get more specific advice.

SB

DTQ-20010603233924
Original posting 13 Jun 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.